Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 395, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2011, 3:10 PM CDT for Bibb County, Hale County, Perry County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2011, 3:10 PM CDT (20:10 UTC)
- Expired
- Aug 10, 2011, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Hale County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
571
WUUS54 KBMX 102010
SVRBMX
ALC007-065-105-102100-
/O.NEW.KBMX.SV.W.0395.110810T2010Z-110810T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT WED AUG 10 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BIBB COUNTY IN ALABAMA...
NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
NORTH CENTRAL PERRY COUNTY IN ALABAMA...
* UNTIL 400 PM CDT
* AT 308 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MOUNDVILLE...OR
16 MILES NORTH OF GREENSBORO...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
LOW GAP...MERTZ...HARRISBURG...PHIPPS...WATEROAK AND ELLARDS.
WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3301 8762 3301 8746 3293 8716 3269 8728
3288 8769
TIME...MOT...LOC 2010Z 295DEG 14KT 3292 8755
$$
272 follow-up statements
092
WWUS54 KBMX 102025
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED AUG 10 2011
ALC007-065-105-102100-
/O.CON.KBMX.SV.W.0395.000000T0000Z-110810T2100Z/
BIBB AL-HALE AL-PERRY AL-
325 PM CDT WED AUG 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
PERRY...NORTHEASTERN HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 400 PM
CDT...
AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MERTZ...OR 15
MILES NORTH OF GREENSBORO...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
LOW GAP...MERTZ...HARRISBURG...WATEROAK AND ELLARDS.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3301 8755 3301 8745 3293 8716 3269 8728
3285 8760
TIME...MOT...LOC 2026Z 295DEG 14KT 3289 8748
$$
27870 WWUS54 KBMX 102044 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 344 PM CDT WED AUG 10 2011 ALC007-065-105-102100- /O.CON.KBMX.SV.W.0395.000000T0000Z-110810T2100Z/ BIBB AL-HALE AL-PERRY AL- 344 PM CDT WED AUG 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL PERRY...NORTHEASTERN HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 400 PM CDT... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MERTZ...OR 15 MILES NORTHEAST OF GREENSBORO...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HARRISBURG AND ELLARDS. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3283 8755 3301 8747 3293 8716 3269 8728 TIME...MOT...LOC 2045Z 295DEG 14KT 3286 8740 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:09 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 10, 3:09 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 309 PM CDT WED AUG 10 2011 .DISCUSSION... FCST LOOKS GOOD SO FAR. CONVECTION DID FIRE ALONG OUTFLOW BOUNDARY FROM MORNING MCS...BUT MAINLY JUST ONE STRONG TO SVR MULTICELL SO FAR IN SRN PICKENS COUNTY. GIVEN CURRENT MID LEVEL VERTICAL WIND SHEAR...EXPECT STRONG TO SVR STORMS TO CONTINUE WITH A LITTLE INCREASE IN AREAL COVERAGE. 30 POPS STILL SEEM REASONABLE FOR THE MOST PART BUT WILL CONTINUE TO MONITOR. AS INSTABILITY DECREASES TONIGHT...EXPECT STORMS TO WEAKEN AND MOSTLY DISSIPATE AROUND MIDNIGHT. THIS IS CONFIRMED BY RECENT HRRR MODEL RUNS AND 12Z HIRES WRF RUNS. UNFORTUNATELY...SAME MODELS INDICATING ANOTHER MCS WILL LIKELY DEVELOP UPSTREAM IN THE MID SOUTH COULD ROLL ON IN AROUND DAYBREAK OR MID MORNING THURS. FAIR AGREEMENT ON THIS SCENARIO WITH OTHER OPERATIONAL MODELS... GFS...NAM...SREF MEAN. SHOULD BE FAIRLY WEAK IN INTENSITY BY THEN BUT WILL NEED TO BOOST POPS...GOING CLOSER TO NAM MOS AND SREF MEAN...MAV POPS TOO LOW GIVEN FAIRLY WIDESPREAD GFS AND OTHER QPF OF 0.1-0.25 INCH AMOUNTS OVER MOST OF CWA ENDING 18Z THURS. REST OF SHORT TERM FCST PERIOD THROUGH FRI LOOKS MORE LIKE RECENT PATTERN WITH WEAK NW FLOW ALOFT...STILL MDT-HIGH CAPE BUT A LITTLE WEAKER VERTICAL WIND SHEAR. MAINLY AFTERNOON/EVENING TSRA. MAV MAX TEMPS APPEAR TOO WARM AND MIN TEMPS TOO COOL BASED ON RECENT VERIFICATION AND DRAFT FORECASTS FROM NEARBY OFFICES SO ADJUSTED THEM ACCORDINGLY. FOR THE EXTENDED PERIOD...THIS WEEKEND THROUGH MIDDLE OF NEXT WEEK...APPEARS MAIN FEATURE IS A FAIRLY LARGE SHORT WAVE OVER THE CENTRAL CONUS ON SAT MOVING INTO THE MID SOUTH ON SUN. MORE ORGANIZED STORMS LIKELY ON SAT NIGHT OR SUNDAY BEFORE A MILD COOL DOWN AS TROUGH DEEPENS AND AXIS PASSES US. COULD SEE MAX TEMPS ON MONDAY IN THE 80S AND MIN TEMPS IN THE 60S IF THIS VERIFIES. UNFORTUNATELY...INDICATIONS ARE HEIGHTS WILL BUILD RAPIDLY BEHIND THIS WAVE OVER THE SOUTHERN PLAINS AND MID SOUTH SO BACK TO THE HEAT WE GO. NO MAJOR CHANGES MADE TO EXTENDED FCST. SNELSON && .AVIATION... 18Z TAF DISCUSSION. REMNANTS OF MCS MOVING ACROSS THE MID SOUTH WILL PUSH INTO ALABAMA LATE THIS AFTERNOON. HAVE INCLUDED CB IN THE TAFS BEGINNING 22Z WEST THROUGH 00Z EAST/SOUTHEAST. ANY CONVECTION SHOULD DISSIPATE OVERNIGHT. EXPECT MVFR FOG TO DEVELOP AT MOST SITES WITH CALM WINDS. MODELS INDICATE ANOTHER MCS MOVING ACROSS THE AREA EARLY THURSDAY... SO HAVE MADE MINOR ADJUSTMENTS AND STARTED CB AT 12Z TO ACCOUNT FOR THIS. TIMING STILL UNCERTAIN AS WELL AS POTENTIAL STRENGTH SO NO ADDITIONAL CHANGES TO THURSDAY TAF AT THIS TIME. WESTERLY WINDS EXPECTED BUT SOME HINTS AT NORTHEASTERLY WINDS THURSDAY WITH THE MCS PASSING THROUGH. TDP && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 95 70 96 71 / 30 50 20 20 20 ANNISTON 70 95 69 96 70 / 30 40 20 20 20 BIRMINGHAM 70 95 69 95 71 / 30 50 20 20 20 TUSCALOOSA 72 96 70 98 71 / 30 50 20 20 20 CALERA 71 94 70 95 71 / 30 40 20 20 20 AUBURN 69 96 69 95 70 / 20 50 20 20 20 MONTGOMERY 75 96 73 97 75 / 30 40 20 20 20 TROY 73 96 72 97 74 / 20 50 10 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 99
Hazardous weather outlook, Aug 10, 11:45 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1145 AM CDT WED AUG 10 2011 ALZ011>015-017>050-111045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1145 AM CDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT...MAINLY LATE THIS AFTERNOON INTO THIS EVENING AS THE REMNANTS OF STORMS OVER THE MID MISSISSIPPI VALLEY MOVE INTO THE AREA. IMPACTED AREAS INCLUDE PORTIONS OF CENTRAL ALABAMA ALONG AND WEST OF A MONTGOMERY TO ANNISTON LINE. THE MAIN THREATS WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS MAY CONTINUE INTO THE REST OF CENTRAL ALABAMA DURING THE DAY THURSDAY. THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT LINE WIND GUSTS...FREQUENT LIGHTNING AND HEAVY RAIN. THERE ARE STILL SOME TIMING DIFFERENCES AND THE EXACT TIMING WILL BE DETERMINED BY UPSTREAM CONVECTION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ACROSS THE AREA OVERNIGHT AND INTO THURSDAY.
In the hours before
Special weather statement, Aug 10, 1:49 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 149 PM CDT WED AUG 10 2011 ALZ022-101930- 149 PM CDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND WIND GUSTS TO 40 MPH IN PICKENS COUNTY UNTIL 230 PM CDT... AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF PICKENSVILLE TO 10 MILES SOUTH OF MEMPHIS...MOVING SOUTHEAST AT 20 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS PICKENS COUNTY...INCLUDING AREAS AROUND PICKENSVILLE...MEMPHIS...MCMULLEN...ALICEVILLE AND CARROLLTON. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. IN ADDITION WIND GUSTS TO 40 MPH WILL BE POSSIBLE AS THE STORM MOVES ACROSS THE COUNTY. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:10 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 50 min |
| Aug 10, 3:17 PM CDT | Special Weather Statement | BMX | Hale | 43 min |
| Aug 10, 3:33 PM CDT | Special Weather Statement | BMX | Bibb | 42 min |
| Aug 10, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 48 min |
| Aug 10, 3:52 PM CDT | Special Weather Statement | BMX | Lowndes | 38 min |
| Aug 10, 4:08 PM CDT | Flash Flood Warning | BMX | Lamar | 57 min |
| Aug 10, 4:12 PM CDT | Special Weather Statement | BMX | Dallas | 48 min |
| Aug 10, 4:18 PM CDT | Special Weather Statement | BMX | Autauga | 42 min |
| Aug 10, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 52 min |
| Aug 10, 4:34 PM CDT | Special Weather Statement | BMX | Lamar, Pickens | 41 min |
| Aug 10, 4:40 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 50 min |
| Aug 10, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 43 min |
| Aug 10, 5:21 PM CDT | Special Weather Statement | BMX | Montgomery | 39 min |
| Aug 10, 5:43 PM CDT | Special Weather Statement | BMX | Greene | 47 min |
| Aug 10, 6:20 PM CDT | Special Weather Statement | BMX | Sumter | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.